Thunderstorm Wind, Van Buren
- When
- July 20, 3:29 PM EST to 3:30 PM EST
- Where
- Van Buren County, Hartford
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.200, -86.167
Severe thunderstorms produced numerous reports of wind damage including downed trees and power lines across southern lower Michigan. The most significant severe weather report was received from Wayland in Allegan county, where a roof was blown off a building.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Severe thunderstorms produced numerous reports of wind damage including downed trees and power lines across southern lower Michigan. The most significant severe weather report was received from Wayland in Allegan county, where a roof was blown off a building. The wind blew into the building through an open service door and the roof was then torn off. No injuries occurred as a result of this incident.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 20, 2:50 PM EST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 350 PM EDT WED JUL 20 2005 .SHORT TERM... PRIMARY FORECAST CHALLENGES IN THE NEAR TERM ARE FOR THE EVOLUTION OF THE CONVECTION TONIGHT AND INTO THURSDAY...AND CHANCE FOR MORE CONVECTION FRIDAY OR FRIDAY NIGHT. FOR TONIGHT...ONGOING LINE OF STORMS SHOULD BE TRAVERSING THE FORECAST AREA...WITH BEST COVERAGE AND STRONGER STORMS ACROSS THE SOUTHERN FORECAST AREA WHERE BETTER MOISTURE AND INSTABILITY EXIST. STORMS WILL DIMINISH OVERNIGHT AND WILL TAPER POPS OFF TO CHANCE AFTER MIDNIGHT...PERSISTING THROUGH THURSDAY MORNING ACROSS THE SOUTH. WILL END POPS LATE THURSDAY AFTERNOON PER THE PREVIOUS FORECAST...BUT THIS WILL NEED TO BE WATCHED AS MODELS WANT TO KEEP THREAT OF SOME CONVECTION GOING ACROSS THE SOUTHERN CWA INTO THE EVENING. MAX TEMPS ON THURSDAY WILL DEPEND ON THE EXTENT OF CLOUDS AND PRECIP AND FOR NOW WILL GO CLOSE TO OR SLIGHTLY BELOW MAV GUIDANCE. NEXT THREAT OF CONVECTION IS ON FRIDAY AFTERNOON OR EVENING AS ANOTHER SHORTWAVE TROUGH APPROACHES...WITH SIMILAR SYNOPTIC SET UP TO TODAY. STILL SOME UNCERTAINTY ON THE LOCATION AND COVERAGE OF CONVECTION AND IT IS STILL POSSIBLE THAT THESE PERIODS WILL END UP DRY ACROSS SOUTHWEST LOWER MICHIGAN. GOING FORECAST IS DRY FOR FRIDAY AND FRIDAY NIGHT AND THERE IS NOT ENOUGH CONFIDENCE TO ADD POPS AT THIS POINT...BUT POPS WILL BE NEEDED IF MODEL TRENDS CONTINUE IN THEIR CURRENT DIRECTION. ONCE AGAIN MAX TEMPS ON FRIDAY WILL DEPEND ON CLOUDS AND CONVECTION SO WILL STAY CLOSE TO GUIDANCE. .LONG TERM... TRENDS IN MEDIUM RANGE GUIDANCE SUGGEST AN INCREASING THREAT OF SCATTERED SHOWERS AND STORMS BEGINNING SATURDAY NIGHT WITH THE HELP OF THE LLJ. SHOWERS AND STORMS WILL LINGER ON SUNDAY AS THE LOW PRESSURE SYSTEM MOVES THROUGH OUR REGION. AFTER THAT IT APPEARS THE BOUNDARY IS GOING TO GET HUNG UP NEAR OR JUST SOUTH OF OUR AREA EARLY NEXT WEEK AS A COUPLE MORE LOW PRESSURE SYSTEMS DEVELOP OFF TO OUR WEST AND MOVE IN OUR DIRECTION. BEING IN SUCH CLOSE PROXIMITY TO THE BOUNDARY SEPARATING COOLER DRIER AIR TO OUR NORTH FROM VERY HUMID AIR TO OUR SOUTH WE BELIEVE CONVECTION IS POSSIBLE MONDAY THROUGH TUESDAY. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && OSTUNO LAURENS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 302 PM EDT WED JUL 20 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-211030- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 302 PM EDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A LINE OF THUNDERSTORMS WILL BE AFFECTING AREAS FROM LUDINGTON TO SOUTH HAVEN THIS AFTERNOON AND WILL SPREAD EAST TOWARDS LANSING AND JACKSON BY EARLY EVENING. THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTH AND WEST OF A LINE FROM MUSKEGON TO GRAND RAPIDS TO BATTLE CREEK. THE PRIMARY THREAT FROM THESES STORMS WILL BE HIGH WINDS...LARGE HAIL AND LOCAL FLOODING DUE TO TORRENTIAL RAINFALL. THE STORMS WILL BE MOVING FROM WEST TO EAST AT ABOUT 30 MPH. THE HIGH WINDS WITH THE LINE OF STORMS OVER LAKE MICHIGAN MAY PRODUCE RIP CURRENTS ALONG THE LAKE MICHIGAN SHORE LATE THIS AFTERNOON AND INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS SHOULD EXIT LOWER MICHIGAN EARLY THURSDAY MORNING. NO SEVERE WEATHER IS EXPECTED ON THURSDAY...BUT LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM STORMS EARLY THURSDAY MORNING. A COLD FRONT WILL BRING ANOTHER THREAT OF STRONG TO SEVERE STORMS SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED INTO THIS EVENING. WDM OSTUNO
The Grand Rapids radar (KGRR), 92 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
6 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470887, 5470888, 5470889, 5470890, 5470891, 5470892.